Alabama, 2024

Damaging Wind in Alabama, May 5, 2024

May 5, 2024 · NWS HUN · 1 event in 1 county or zone

A strong line of thunderstorms knocked down a tree in Colbert County during the early evening hours of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong line of thunderstorms knocked down a tree in Colbert County during the early evening hours of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 5, 2:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 5, 2:20 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
320 PM CDT Sun May 5 2024

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 319 PM CDT Sun May 5 2024

Mainly high clouds off an on still moving across northern Alabama.
Earlier showers and storms that were developing over the higher
terrain of northeastern Alabama have primarily dissipated.

The focus for storm development is shifting to convection
developing along a pre-frontal trough axis currently stretches
from near Columbus, MS northwest to near the Tupelo, MS area.
This area of convection is moving to the northeast around 30 mph.
Current low level lapse rates are very steep (7.5 to 8.5 degree/km)
and SBCAPE/MUCAPE is between 2000 and 3000 J/KG ahead of this
convection. Analysis is starting to show some effective bulk shear
between 30 and 40 knots moving into extreme northwestern Alabama
as well. Thus, we could see some storms become strong to severe
this afternoon into early this evening before instability wanes.
Main threats with any severe storms would be damaging winds and
large hail. At this time, do not believe a severe thunderstorm
watch will be issued, but a few severe storms could occur. Heavy
downpours with some of these storms could produce some ponding or
isolated flash flooding depending on how quickly the developing
convection moves northeast tonight.

Additional rain and thunderstorms should continue to develop
through daybreak on Monday, as a strong shortwave aloft continues
to move northeast into Kentucky and produces additional forcing
to aid convective development. Shear and instability should drop
off after midnight, so not expecting the threat for severe storms
to continue much past midnight.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 319 PM CDT Sun May 5 2024

As the shortwave continues to weaken and move east towards the
Mid-Atlantic region on Monday, forcing weakens over the area.
Shear picks back up, but better forcing will be well north of the
area in Kentucky and Tennessee. However, strong to severe storms
given expected instability and around 35 knots of shear look
possible. A severe thunderstorm cannot be totally rule out, but
should be isolated if they occur.

Shear strengthens more on Tuesday with moderate CAPE redeveloping
in the afternoon. Not expecting organized severe storm activity
due to the weak forcing expected. This could be a bit more
organized that activity we see on Monday if forcing end up being
stronger. However, much of that forcing moves northeast of the
area. Regardless, if the convection can get going, a few severe
storms could occur. Main threats would be large hail and damaging
winds winds with any severe storms.

Overall, there has been very little change in guidance from the
global models, with any nocturnal storm clusters that survive as
far southeastward as the TN Valley early Wednesday morning
expected to dissipate rather quickly by mid-day along a stalled
boundary ahead of an approaching cold front. Attention will then
refocus to the northwest of our region, where explosive
development of convection is expected to occur on Wednesday
afternoon as a frontal wave shifts northeastward into MO. One
region of potential convective development will be downstream from
the path of the surface low (from eastern KS into central IL),
with another region of potential development along the trailing
cold front extending southwestward into northeastern TX.

This will keep low to medium chances of showers and thunderstorms
in the forecast Wednesday afternoon into Wednesday evening. Very
strong warm air advection is shown in models over the area south
of this boundary. 925 mb temperatures in guidance still climb to
between 22 and 25 degrees. Thus, highs in the upper 80s and maybe
lower 90s could occur. Shear picks up some to around 40 knots
during the afternoon hours. Mainly expect strong storms given weak
forcing, but can't rule out a severe storm.

&&

.LONG TERM...
(Wednesday night through Sunday)
Issued at 315 PM CDT Sun May 5 2024

It still appears as if this activity will grow upscale into a
rather potent MCS that should track southeastward into our CWFA
late Wednesday night into the early morning hours on Thursday.
With mid-level WSW flow expected to easily be in the 45-50 knot
range at this point atop a southwesterly low- level jet of 30-40
knots, all severe hazards (including tornadoes) will be possible
with this convective system.

Yet another round of rain and thunderstorms may occur with the
passage of a cold front Thursday night, but at least low-level
shear will be weaker with this final round, and airmass recovery
may not be sufficient to support a risk of strong-severe storms. A
refreshing surge of cooler/drier continental air will spread
southeastward in the wake of the cold front, bringing dewpoints
into the 40s for much of next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 114 PM CDT Sun May 5 2024

VFR conditions are expected at KMSL through 21Z with some VCTS or
VCSH possible. Expect more definite period of -SHRA affecting the
terminals with MVFR VSBYS or possibly CIGS around 22Z. A tempo
group for MVFR to IFR VSBYS or CIGS due to TSRA was included from
23Z to 03Z. Some of these storms could be strong to severe during
this period, but left as TSRA for now. Expect SHRA and VCTS to
predominately after 4Z at KMSL with MVFR VSBYS and possibly CIGS.
Kept same general trends for KHSV, but shifted timing of
everything later by one hour.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...KTW
SHORT TERM....KTW
LONG TERM....KTW
AVIATION...KTW

In the hours before

Special weather statement, May 5, 12:03 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
103 PM CDT Sun May 5 2024

ALZ010-051845-
DeKalb AL-
103 PM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DEKALB COUNTY THROUGH
145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 11 miles southwest of Rainsville, moving east at 10
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell, Geraldine,
Pine Ridge, Lakeview, and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 8571 3431 8611 3443 8611 3448 8603
      3449 8597 3453 8593 3466 8574 3453 8566
TIME...MOT...LOC 1803Z 247DEG 10KT 3441 8603

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 5, 3:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
457 PM CDT Sun May 5 2024

ALZ004-007-008-016-052230-
Marshall AL-Lawrence AL-Morgan AL-Cullman AL-
457 PM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MARSHALL...NORTHERN
CULLMAN...MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES THROUGH 530 PM
CDT...

At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Inmanfield to near
Blountsville. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Cullman, Hartselle, Arab, Hanceville, Priceville, Good Hope,
Falkville, Holly Pond, and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3425 8711 3430 8711 3430 8720 3432 8724
      3459 8700 3433 8633 3426 8644 3425 8652
      3414 8659 3408 8669 3409 8669 3404 8671
TIME...MOT...LOC 2157Z 228DEG 18KT 3433 8712 3408 8663

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RSB
Special weather statement, May 5, 4:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
501 PM CDT Sun May 5 2024

ALZ001>004-007-052230-
Lawrence AL-Morgan AL-Lauderdale AL-Franklin AL-Colbert AL-
501 PM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LAUDERDALE...
COLBERT...NORTHEASTERN FRANKLIN...NORTHWESTERN MORGAN AND LAWRENCE
COUNTIES THROUGH 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Cherokee to near Moulton.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Decatur, Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia,
Moulton, Trinity, Town Creek, and Cherokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3497 8809 3464 8701 3462 8698 3458 8700
      3456 8703 3434 8723 3461 8814
TIME...MOT...LOC 2201Z 210DEG 17KT 3466 8805 3441 8724

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RSB

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
May 5, 4:15 PM CST
Where
Colbert County, 2.55 mi ESE of Pride
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.706, -87.778

A tree was reported down at the intersection of Hawk Pride Mountain Road and Willingham Loop Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176165.